Case report highlights complications from nitrous oxide use leading to pulmonary embolism and neurologic symptoms.
Nitrous oxide (N2O), historically called “laughing gas”, is a common inhalant used as a recreational hallucinogenic [1]. Patients with a history of habitual N2O use have been found to have prothrombotic complications, with deep vein thrombosis (DVT), pulmonary embolism (PE), or cerebral vascular injuries [1,2,3]. Chronic exposure to N2O disrupts folate dependent pathways by inactivating vitamin B12, leading to elevated homocysteine concentrations which correlates to a heightened risk of thrombosis and peripheral neuropathies associated with vitamin B12 dysfunction [1,4]. A 30 year old male with no past medical history presented with lower extremity weakness, swelling, and decreased sensation bilaterally for one week. While being assessed in the Emergency Department, the patient had a witnessed generalized tonic-clonic seizure. Initial vitals revealed sinus tachycardia, requiring 5L of oxygen. CT imaging of the brain ruled out stroke or hemorrhage, but CT angiogram of the chest demonstrated extensive thrombus in the left and right pulmonary arteries, with questionable right heart strain. The Pulmonary Embolism Response Team (PERT) was consulted. The patient had negative cardiac biomarkers, resulting in a low to intermediate risk stratification with a PESI score of 60. Additionally, the patient was found to have a non-occlusive DVT in the left popliteal vein. His autoimmune workup was negative. Based on PERT assessment and interventional radiology recommendations, the patient underwent successful thrombectomy by Interventional Radiology. He was placed on a heparin drip and transitioned to DOAC therapy on discharge. Neurology was consulted and the patient underwent an MRI of the lumbar spine which was positive for T2 hyperintensity in the posterior columns. The patient was diagnosed with subacute combined degeneration (SCAD) attributed to nitrous oxide use. It was suspected that the seizure the patient experienced was provoked by N2O use. The significance of this case is multifactorial: first, although N2O inhalant use in recent years has demonstrated increased thrombotic risk, especially in younger populations, thrombectomy is rarely indicated. Many reported PE or DVT from the same culprit have been shown to be adequately treated with anticoagulation therapy [5]. This patient experienced neurologic symptoms including seizures and extremity weakness secondary to SCAD in addition to the typical cardiorespiratory complications associated with a PE. By understanding the deleterious effects of frequent N2O use, clinicians can provide a timely diagnosis, as well as advise their patients on the severity of risks that this inhalant holds.
No takes yet. Share an insight, caveat, or question.
Culver et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: